MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER STEERABLE DELIVERY SHEATH; CATHETER, PERCUTANEOUS

ABBOTT MEDICAL AMPLATZER STEERABLE DELIVERY SHEATH; CATHETER, PERCUTANEOUS
Model Number ASDS-14F-075
Medical Device Problem Code Air/Gas in Device (4062)
Health Effect - Clinical Codes Air Embolism (1697); Non specific EKG/ECG Changes (1817)
Date of Event 06/08/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Abbott is issuing this important field safety corrective action for the amplatzer steerable delivery sheath (asds) due to the hemostasis valve.A complaint trend has been observed on the asds device related to air ingress.Fluid is managed via a hemostasis valve on the proximal end of the handle.The design of the hemostasis valve component is intended to facilitate blood management by minimizing blood return through the device but is not designed for air management while instead relying on the user to practice optimal fluid management technique.The hemostasis valve has been determined to be sensitive to certain patient physiological conditions and use scenarios resulting in a higher-than-expected rate of actual and potential air embolus experiences in a limited number of user accounts.The asds integrated hemostasis valve design and procedural use allow for air to ingress when optimal air management techniques are not adhered to by physicians.Although this inherent design limitation is included as a precaution within the ifu, the extent to which patient and physician use factors can exacerbate the likelihood of an air ingress event have allowed for the actual occurrence rate to exceed the expected rate.The scope of the field safety corrective action will include all customers who have received product with remaining shelf-life.The capa investigation has confirmed that the asds integrated hemostasis valve design and procedural use allow for air to ingress when optimal air management techniques are not adhered to by physicians.Although this inherent design limitation is included as a precaution within the ifu, the extent to which patient and physician use factors can exacerbate the likelihood of an air ingress event have allowed for the actual occurrence rate to exceed the expected rate.See attached list of mdr reports already submitted that are included in the field safety corrective action.
 
Event or Problem Description
Abbott is issuing this important field safety corrective action for the amplatzer steerable delivery sheath (asds) due to the hemostasis valve.A complaint trend has been observed on the asds device related to air ingress.Fluid is managed via a hemostasis valve on the proximal end of the handle.The design of the hemostasis valve component is intended to facilitate blood management by minimizing blood return through the device but is not designed for air management while instead relying on the user to practice optimal fluid management technique.The hemostasis valve has been determined to be sensitive to certain patient physiological conditions and use scenarios resulting in a higher-than-expected rate of actual and potential air embolus experiences in a limited number of user accounts.

Brand Name
AMPLATZER STEERABLE DELIVERY SHEATH
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG#3007113487
177 county road b east
st. paul MN 55117 1789
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key17114636
Report Number2135147-2023-02548
Device Sequence Number6649473
Product Code DQY
UDI-Device Identifier05415067036025
UDI-Public05415067036025
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K212026
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial
Report Date (Section B) 06/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberASDS-14F-075
Device Catalogue NumberASDS-14F-075
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/08/2023
Initial Report FDA Received Date06/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
2135147-6/8/23-001-R
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown